Flood, Jefferson
- When
- January 6, 7:00 AM EST to January 11, 12:00 AM EST
- Where
- Jefferson forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 38.187, -85.659 (the zone’s center; the record gives no point)
6 feet around 3 PM EST on January 8. Flood stage is 23 feet.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
The Ohio River at Louisville, above the McAlpine Lock, crested at 24.6 feet around 3 PM EST on January 8. Flood stage is 23 feet. Below the lock, the river crested at 55.1 feet around 5 AM EST on January 8. Flood stage for the lower gage is 55 feet. At these levels, sections of River Road are closed near Cox's Park. River Front Park in downtown Louisville floods.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 6, 3:00 AM EST, 4 hours earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE LOUISVILLE KY 300 AM EST TUE JAN 6 2004 HIGH PRES RIDGE BEGINNING TO WORK INTO THE OH VLY AND CLEARING IS TAKING PLACE TO THE NW OF OUR FA. A FEW LIGHT SN SHWRS STILL OVER MAINLY THE NE FA...WHICH IS IN A FAVORABLE LOCATION TO UPPER JET STREAK AND LAKE MI TRAJ. THESE SN SHWRS WILL WIND DOWN BEFORE DAYBREAK ALONG WITH THE CLEARING TREND OVER THE WEST. CURRENT FCST WORKS WELL FOR CLEARING TREND THIS MRNG FROM W TO E. VERY DRY AIRMASS WORKING IN. STILL SOME GUSTY NW WINDS TODAY. THEN SFC HIGH PRES WILL OOZE INTO THE OH VLY TNGT WITH DECREASING WINDS. TRAJ TEMPS FROM NRN MO AND IL AROUND ZERO ATTM...WILL REACH OUR AREA LATE TNGT ALTHOUGH SLIGHTLY MODIFIED. NONETHELESS TNGT WILL BE THE COLDEST NGT THIS SEASON WITH OUTLYING & FAVORED LOCATIONS EXPECTED TO REACH INTO THE SINGLE DIGITS. HIGH PRES WILL CONTINUE WEDNESDAY THEN MOVE EAST ON THURSDAY WITH A LITTLE WARMER AIR WORKING FROM THE SOUTH AS CANADIAN CLIPPER SYSTEM DROPS INTO THE OH VLY. STILL EXPECT SOME PRECIP TO BE GENERATED BY THIS SYSTEM ESPECIALLY OVR OUR NRN FA. WILL INCR POPS TO 60 TO 70 OVR THE NRN AND ERN FA WITH HIGHEST POPS DURING THU EVNG. ETA IS IN FAIR AGREEMENT TO GFS QPF WISE ALTHOUGH AMS PROFILE IS SIGNIFICANTLY WARMER. WILL GO WITH SOME WARMER LLVL AIR WORKING INTO THE SW 1/2 OF OUR FA...ROUGHLY SOUTH OF A LINE FROM FTK TO CAMPBELLSVILLE...WHERE PRECIP WILL LIKELY BE A MIX OF RAIN AND SNOW. OVER THE REMAINING 1/2 FA...WILL EXPECT ALL SNOW. PRELIMINARY ACCUM THOUGHTS ARE IN THE 1 TO 3 INCH RANGE...WITH THE HIGHEST N OF SDF AND LEX. POPS TAPER OFF FROM W TO E ON FRIDAY. HAVE UPDATED ALL GRIDS TO REFLECT THINKING ON THU/FRI SYSTEM INCLUDING SNOWFALL GRIDS...SO WILL LIKELY MENTION MINOR ACCUMULATIONS IN THE FCST. FOR THE SHORT TERM TEMPS...GFS AND FWC BLEND IN MAINLY FAVORED. WILL NOT BE SURPRISED TO SEE A FEW CO OP READINGS AROUND 5 DEGREES WEDNESDAY MORNING...SUGGESTED IN THE ETA MOS TEMPS AT FFT. NO SIG CHANGES TO THE FCST AFTER FRI EXPECTED. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. && JB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 609 AM EST TUE JAN 6 2004 INZ076>079-083-084-089>092-KYZ023>025-028>043-045>049-053>057-067- 071000- ANDERSON-BOURBON-BOYLE-BRECKINRIDGE-BULLITT-CLARK-CLARK IN- CRAWFORD IN-DUBOIS IN-FAYETTE-FLOYD IN-FRANKLIN-GARRARD-HANCOCK- HARDIN-HARRISON-HARRISON IN-HENRY-JEFFERSON-JEFFERSON IN-JESSAMINE- LARUE-LINCOLN-MADISON-MARION-MEADE-MERCER-NELSON-NICHOLAS-OLDHAM- ORANGE IN-PERRY IN-SCOTT-SCOTT IN-SHELBY-SPENCER-TRIMBLE-WASHINGTON- WASHINGTON IN-WOODFORD- INCLUDING THE CITIES OF...BARDSTOWN...CORYDON...CYNTHIANA... DANVILLE...ELIZABETHTOWN...FRANKFORT...HARDINSBURG...HARRODSBURG... JASPER...LEXINGTON...LOUISVILLE...NEW ALBANY...RICHMOND... SHELBYVILLE...STANFORD...VERSAILLES...WINCHESTER 609 AM EST (509 AM CST) TUE JAN 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA, NORTH CENTRAL KENTUCKY, AND MUCH OF THE BLUEGRASS REGION. .DAY ONE...TODAY AND TONIGHT. NORTHWESTERLY WINDS OF 15 TO 20 MPH, WILL LEAD TO WIND CHILL READINGS AROUND ZERO, PERHAPS A FEW DEGREES BELOW ZERO, FOR A PERIOD THIS MORNING. TAKE CARE TO DRESS APPROPRIATELY IF YOU ARE GOING TO BE OUTDOORS, SUCH AS WALKING TO THE SCHOOL BUS STOP. AS SURFACE HIGH PRESSURE MOVES INTO THE REGION, WINDS ARE EXPECTED TO DIMINISH SOMEWHAT THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A CANADIAN CLIPPER TYPE WEATHER SYSTEM IS FORECAST TO GLIDE ACROSS THE REGION THURSDAY AND THURSDAY NIGHT. AT THIS POINT, A STRIPE OF LIGHT SNOW IS LIKELY ACROSS SOUTHERN INDIANA AND NORTHERN PARTS OF CENTRAL KENTUCKY. AT THIS POINT, A COUPLE INCHES OF SNOW IS POSSIBLE DURING THIS PERIOD. THERE IS SOME UNCERTAINTY REGARDING THE AMOUNT OF MOISTURE AND WARM AIR THAT WILL WORK INTO THE AREA WITH THIS SYSTEM, THEREFORE THESE PROJECTIONS COULD BE REVISED WITH LATER FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. KYZ026-027-061>066-070>078-081-082-071000- ADAIR-ALLEN-BARREN-BUTLER-CASEY-CLINTON-CUMBERLAND-EDMONSON-GRAYSON- GREEN-HART-LOGAN-METCALF-MONROE-OHIO-RUSSELL-SIMPSON-TAYLOR-WARREN- INCLUDING THE CITIES OF...BOWLING GREEN...CAMPBELLSVILLE... COLUMBIA...FRANKLIN...GLASGOW...LEITCHFIELD...RUSSELLVILLE 609 AM EST (509 AM CST) TUE JAN 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. NORTHWESTERLY WINDS OF 15 TO 20 MPH WILL LEAD TO WIND CHILL READINGS AROUND 5 ABOVE FOR A PERIOD THIS MORNING. TAKE CARE TO DRESS APPROPRIATELY IF YOU ARE GOING TO BE OUTDOORS, SUCH AS WALKING TO THE SCHOOL BUS STOP. AS SURFACE HIGH PRESSURE MOVES INTO THE REGION, WINDS ARE EXPECTED TO DIMINISH SOMEWHAT THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A CANADIAN CLIPPER TYPE WEATHER SYSTEM IS FORECAST TO GLIDE ACROSS THE REGION THURSDAY AND THURSDAY NIGHT. AT THIS POINT, A MIX OF LIGHT RAIN AND LIGHT SNOW IS FORECAST ACROSS SOUTHERN KENTUCKY, WITH MINOR ACCUMULATIONS OF SNOW POSSIBLE THURSDAY NIGHT. THERE IS SOME UNCERTAINTY REGARDING THE AMOUNT OF MOISTURE AND WARM AIR THAT WILL WORK INTO THE AREA WITH THIS SYSTEM, THEREFORE THESE PROJECTIONS COULD BE REVISED WITH LATER FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. XXV
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382792, 5382793.